Wyoming, 2025High Wind in Wyoming, April 21, 2025
April 21, 2025 · NWS CYS · 2 events in 2 counties and zones
A cold front moving across the area brought high winds to portions of the Interstate 25 corridor in southeast Wyoming.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across the area brought high winds to portions of the Interstate 25 corridor in southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 21, 4:11 AM MST, 5 hours 35 minutes earlier. Its key messages:
- Warmer and slightly drier Sunday through Tuesday. A few thundershowers possible Monday.
- Very windy conditions possible across southeast Wyoming Monday. A High Wind Warning has been issued for portions of Interstate 25 from Chugwater to the Converse/Platte County line.
- Thunderstorm chances increase on Tuesday and Wednesday with active weather continuing through the rest of the week. Strong to severe storms possible Wednesday before a brief cooldown.
Area forecast discussion, Apr 21, 4:11 AM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
511 AM MDT Mon Apr 21 2025
.KEY MESSAGES...
- Warmer and slightly drier Sunday through Tuesday. A few
thundershowers possible Monday.
- Very windy conditions possible across southeast Wyoming
Monday. A High Wind Warning has been issued for portions of
Interstate 25 from Chugwater to the Converse/Platte County
line.
- Thunderstorm chances increase on Tuesday and Wednesday with
active weather continuing through the rest of the week. Strong
to severe storms possible Wednesday before a brief cooldown.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 306 AM MDT Mon Apr 21 2025
Quiet weather this morning ahead of a poorly defined cold front
moving across Wyoming. Temperatures are not nearly as cold as
the last few mornings with any remaining snowpack from last
week likely gone below 8000 feet. For today, the Pacific cold
front is expected to become better organized due to warm air
ahead of the upper level disturbance, forecast to push across
Wyoming this morning and early this afternoon. Models have
trended more progressive with the disturbance and associated
cold front today, with the front likely east of the I-25
corridor by noon. This is a bit faster compared to yesterday,
which showed more of a shower and thunderstorm threat rather
than a wind threat. Still expect widely scattered showers and a
few thunderstorms, but lowered POP and prob thunder a bit
through this afternoon. There is still some low to midlevel
instability present, but dewpoints will likely decrease behind
the front due to downslope westerly winds. The best chance for
thunderstorms should be well north of I-80 in Converse and
Niobrara counties, and possibly clipping the northern Nebraska
Panhandle. High resolution CAMs have backed off on thunderstorm
potential for the rest of the area, but didn't take it out of
the forecast completely yet.
The other main story today will be the winds. Expect 700 to 600mb
winds to climb above 50 knots late this morning and early this
afternoon as the upper level disturbance and 90 to 100 knot jet
max aloft moves across the area. Peak winds look to be around
noon across a small part of the area, with increasing mountain
wave clouds and convective clouds likely east of the I-25 corridor.
Issued a High Wind Warning for I-25 between Chugwater, Bordeaux,
and northward including east Platte County until 6 PM today.
In-house wind guidance and low level subsidence continues to
trend higher for these areas, with the latest guidance showing
peak winds approaching 70 mph for Coleman along Interstate 25.
This is where models are showing a possible mountain wave
activity forming. Further south, guidance has trended higher for
the I-80 Summit as well. Issued a High Wind Watch for this area
as there could be some high based showers moving southeast
across the area. Isolated gusts of 55 to 60 mph are possible
elswhere too in this pattern, but confidence is limited at this
time.
Surface cold front moves across the rest of the area late Monday
afternoon as daytime convection diminishes in the evening. The
bulk of the cooler air behind the front will slip by to our
north, with only slightly cooler temperatures Monday night into
Tuesday. Tuesday should be a pleasant and sunny day for the most
part, with highs in the 60s to near 70 and much lighter winds
compared to Monday. The first signs of a more unsettled weather
pattern will appear later in the day as surface winds shift into
the south or southeast across the high plains. Could see some
isolated thunder showers in the evening hours along I-80, as a
natural convergence boundary develops at the leading edge of the
wind shift near or just south of the North Platte River valley.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 233 AM MDT Mon Apr 21 2025
An active mid-week is expected across southeast Wyoming and western
Nebraska, starting Wednesday with the potential for strong to maybe
severe thunderstorms. Wednesday morning an upper-level, 250mb trough
will have moved into the Pacific Northwest with southwesterly flow
across much of the central CONUS ahead of this feature. A modest jet
streak will develop across southern Montana and northern Wyoming by
Wednesday evening, broadly placing much of the region in the right
entrance region of the jet streak, favoring broad synoptic lift in
across the region. While the jet streak is a little too far north
for very favorable jet dynamics, broad ascent will still be present
across much of this quadrant. Multiple lobes of 500mb vorticity will
eject out ahead of the approaching trough, leading to additional
synoptic lift across the region and additional ascent in the right
entrance region of the 250mb jet streak. Further support the overall
strength of this system, the 500mb trough will be displaced just to
the east of the 250mb trough, leading to westward displacement with
height and a more well ventilated system. The 700mb trough is a bit
more difficult to discern within the flow, due to some interruption
from the Rocky Mountains. However, this trough does appear to be
displaced east of the 500mb trough, further support westward
displacement with height and a stronger system. WAA at 700mb is
expected throughout the late morning and early afternoon hours
Wednesday with surface WAA ongoing as well with the southerly
surface flow Wednesday afternoon. Southerly surface flow will also
act to advect in some surface moisture, leading to dewpoints
approaching the mid-40s across western Nebraska and mid- to upper-
30s in southeast Wyoming. The GFS continues to show surface-based
CAPE values approaching and exceeding 1000 J/kg, but shorter range
models like the NAM are suggesting only around 300 to 500 J/kg of
surface-based CAPE. The NAM additionally does not advect in as much
moisture as the GFS, which is slightly surprising given the NAM's
moist bias. Unfortunately, only a few models current go out far
enough to give a better idea about the severe potential on
Wednesday, but the ECMWF shows similar conditions as the GFS, which
pushes the overall forecast slightly more towards the isolated
severe storm territory, rather than no storms at all. As more models
are able to capture Wednesday's set up, the forecast will become
more confident. As of now, based on current model data, severe
storms are possible on Wednesday and may produce gusty winds and
large hail. However, specific details on exact timing are not yet
certain. Wednesday will be a day to watch!
A brief cooling trend is expected Thursday and Friday behind the
cold front moving across the region on Wednesday and a secondary,
back door cold front moving in Thursday afternoon into the overnight
hours. Precipitation chances will continue most days given residual
forcing from the secondary cold front and several 500mb vorticity
maxima moving through the 500mb flow. Temperatures will warm for the
weekend with 60s returning to much of the area Saturday and Sunday.
Isolated to scattered showers and storms cannot be ruled out in the
afternoon hours, but they are not expected to be severe at this
time.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 510 AM MDT Mon Apr 21 2025
Breezy conditions expected for all sites in southeast Wyoming
and western Nebraska throughout the morning and afternoon hours.
Isolated to scattered showers are possible this afternoon,
especially across the Panhandle. KRWL may see a band of
rain/snow mix move through late morning. Highest confidence
sites have -RA or -RASN included within TEMPO and PROB30 groups.
Other terminals may see showers, but confidence is low at this
time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT this evening for WYZ106-107.
High Wind Watch through this afternoon for WYZ116.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...AM
AVIATION...AMHazardous weather outlook, Apr 21, 3:30 AM MST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 AM MDT Mon Apr 21 2025
WYZ101>119-221030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
430 AM MDT Mon Apr 21 2025
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A few isolated weak thunderstorms are possible this morning into
early this afternoon as a surface cold front pushes across the
area. Winds will increase along the cold front with west winds
sustained between 25 to 40 mph, with higher gusts. A High Wind
Warning is in effect for portions of the I-25 corridor.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
An unsettled weather pattern is expected across the area starting
on Wednesday and likely continuing through next weekend. Rain
showers, with snow above 8000 feet, and widely scattered
thunderstorms are possible.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-221030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
430 AM MDT Mon Apr 21 2025
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Elevated fire weather concerns today, mainly over the central and
southern Nebraska Panhandle. Wind gusts up to 40 mph can be
expected this afternoon.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
An unsettled weather pattern is expected across the area starting
on Wednesday and likely continuing through next weekend. Rain
showers and widely scattered thunderstorms are possible.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 21, 9:04 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1004 AM MDT Mon Apr 21 2025
WYZ110-114-115-211645-
North Snowy Range Foothills-Laramie Valley-Snowy Range-
1004 AM MDT Mon Apr 21 2025
...A SNOW SQUALL WILL AFFECT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES...
At 1001 AM MDT...A snow squall was over Elk Mountain, or 44 miles
east of Rawlins...moving east at 40 mph.
HAZARD...Winds in excess of 35 mph and visibilities less than one
half mile.
SOURCE...Radar and Webcams.
IMPACT...Hazardous travel conditions due to slick roads and low
visibilities.
Locations impacted include...
Rock River, Arlington, McFadden, and Elk Mountain.
This includes Interstate 80 in Wyoming between mile markers 251 and
293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Expect rapid changes in weather and road conditions. Motorists are
urged to use extreme caution if traveling through these areas!
LAT...LON 4165 10657 4183 10653 4178 10575 4134 10592
TIME...MOT...LOC 1601Z 278DEG 33KT 4171 10637
FullerHigh Wind, Central Laramie Range and Southwest Platte County
- When
- April 21, 9:46 AM MST to 10:58 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent gusts between 60 and 65 MPH recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 69 MPH and occurred at 10:02 AM MST on 4/21.
High Wind, East Platte County
- When
- April 21, 12:46 PM MST to 1:16 PM MST
- Where
- East Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Frequent gusts between 50 and 55 MPH recorded at the Coleman WYDOT sensor along Interstate 25. The maximum gust was 59 MPH and occurred at 1:16 PM MST on 4/21.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, April 21 to 30, 2025$500,000 · 1 event
- Flash Flooding in Louisiana, April 21, 2025$39,000 · 30 events
- Hail in Nebraska, April 21, 20251.75 in hail · 22 events
- Flash Flood and Flooding in New York, April 21, 2025$15,000 · 50 kt wind · 8 events
- Damaging Winds in Nebraska, April 21, 202554 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20252 events
- High Wind in South Dakota, April 21, 202550 kt wind · 2 events
- Dust Storm and High Wind in Kansas, April 21, 202550 kt wind · 2 events
- Flash Flood in Texas, April 21, 20251 event
- Marine High Wind in Lake Michigan, April 21, 202551 kt wind · 1 event
- Flood in Texas, April 21, 20251 event
- Funnel Cloud in Oregon, April 21, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240256, 1240257.